Alert archive / Michigan / Frost Advisories in 2011

Frost Advisory 5, NWS Grand Rapids, MI

September 16, 201110 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 16, 2011, 3:46 PM EDT for 10 counties in Michigan. It took effect at Sep 17, 2011, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2011, 3:46 PM EDT (19:46 UTC)
In effect from
Sep 17, 2011, 2:00 AM EDT
Expired
Sep 17, 2011, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WWUS73 KGRR 161946
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI SEP 16 2011

MIZ037>040-043>046-051-052-170400-
/O.NEW.KGRR.FR.Y.0005.110917T0600Z-110917T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-
GRATIOT-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
GREENVILLE...ALMA
346 PM EDT FRI SEP 16 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY. 

IMPACTS...

 * FROST COULD DAMAGE TENDER VEGETATION IF NOT BROUGHT IN OR
   PROTECTED TONIGHT.
  
HAZARDOUS WEATHER...

 * FROST WILL FORM AFTER MIDNIGHT AS TEMPERATURES FALL INTO THE
   MID AND UPPER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

OSTUNO
3 follow-up statements
163 
WWUS73 KGRR 170237
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT FRI SEP 16 2011

MIZ037>040-043>046-051-052-171045-
/O.CON.KGRR.FR.Y.0005.110917T0600Z-110917T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-
GRATIOT-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
GREENVILLE...ALMA
1037 PM EDT FRI SEP 16 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

IMPACTS...

 * FROST COULD DAMAGE TENDER VEGETATION IF NOT BROUGHT INDOORS OR
   PROTECTED TONIGHT.

HAZARDOUS WEATHER...

 * FROST WILL FORM AFTER MIDNIGHT AS TEMPERATURES FALL INTO THE 
   MID AND UPPER 30S. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

JK
968 
WWUS73 KGRR 170820
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EDT SAT SEP 17 2011

MIZ043>046-051-052-170930-
/O.CAN.KGRR.FR.Y.0005.000000T0000Z-110917T1300Z/
OCEANA-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-
INCLUDING THE CITIES OF...HART...FREMONT...BIG RAPIDS...
MOUNT PLEASANT...GREENVILLE...ALMA
420 AM EDT SAT SEP 17 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
FROST ADVISORY. 

IMPACTS...

 * TEMPERATURES HAVE REMAINED IN THE 40S EARLY THIS MORNING AND
   FROST IS NO LONGER EXPECTED.

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 40S MAY LOWER TO AROUND 40 PRIOR TO
   DAYBREAK. LITTLE TO NO FROST IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WWW.WEATHER.GOV FOR 
   MORE INFORMATION. 

&&

$$

MIZ037>040-171300-
/O.CON.KGRR.FR.Y.0005.000000T0000Z-110917T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
420 AM EDT SAT SEP 17 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

IMPACTS...

 * FROST COULD DAMAGE TENDER VEGETATION IF NOT BROUGHT INDOORS OR
   PROTECTED EARLY THIS MORNING.

HAZARDOUS WEATHER...

 * AREAS OF FROST WILL FORM EARLY THIS MORNING AS TEMPERATURES
   FALL INTO THE MID AND UPPER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

JK
689 
WWUS73 KGRR 171304
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
904 AM EDT SAT SEP 17 2011

MIZ037>040-171415-
/O.EXP.KGRR.FR.Y.0005.000000T0000Z-110917T1300Z/
MASON-LAKE-OSCEOLA-CLARE-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE
904 AM EDT SAT SEP 17 2011

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES ARE IN THE 40S AND THE FROST ADVISORY IS NO LONGER IN
EFFECT.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 16, 3:36 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 16, 3:36 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT FRI SEP 16 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(336 PM EDT FRI SEP 16 2011)
HIGH PRESSURE WILL BRING ANOTHER COOL NIGHT WITH FROST NORTH OF
INTERSTATE 96...BUT CLOUDS WILL PREVENT TEMPERATURES FROM FALLING AS
LOW AS THE LAST TWO NIGHTS. THE HIGH WILL MOVE EAST OVER THE WEEKEND
WITH SOUTH WINDS BRINGING WARMER TEMPERATURES. MOISTURE WILL ALSO
INCREASE WITH THE CHANCE FOR SOME SHOWERS AND ISOLATED THUNDERSTORMS
BY SUNDAY NIGHT AND INTO MONDAY.

&&

.SHORT TERM...(336 PM EDT FRI SEP 16 2011)
(TONIGHT THROUGH SUNDAY NIGHT)
WENT WITH A FROST ADVISORY FOR MUCH OF THE NORTHERN HALF OF THE
FORECAST AREA TONIGHT. DESPITE THE SFC HIGH BEING OVERHEARD...AN
UPPER LOW WILL BRING CLOUDS TO MUCH OF THE FORECAST AREA AND PREVENT
LOWS FROM FALLING AS MUCH AS THE PAST TWO NIGHTS. ADDED MENTION OF
SPRINKLES ACROSS THE SOUTHERN TIER FOR THIS EVENING BUT DRY
ATMOSPHERE SHOULD EVAPORATE MUCH OF THE PRECIP BEFORE IT REACHES THE
GROUND.

SFC HIGH MOVES EAST OVER THE WEEKEND WITH RETURN FLOW AND MODERATING
TEMPERATURES. WARM ADVECTION/ISENTROPIC ASCENT ARRIVES BY SUNDAY
NIGHT AND PACIFIC SHORTWAVE TAPS SOME GULF MOISTURE...WITH SHOWERS
EXPECTED TO BREAK OUT ACROSS THE WESTERN FORECAST AREA SUNDAY
AFTERNOON AND SPREAD EAST ACROSS LOWER MICHIGAN SUNDAY NIGHT. KEPT
THE LIKELY POPS GOING FOR SUNDAY NIGHT AS SHOWERS SHOULD BE
WIDESPREAD. MID LEVEL INSTABILITY IS MARGINAL...WITH TOTAL TOTALS
INT HE MID 40S...SO THE ISOLATED THUNDER IN THE GOING FORECAST LOOKS
GOOD.

&&

.LONG TERM...(336 PM EDT FRI SEP 16 2011)
(MONDAY THROUGH THURSDAY)
THE MAIN CHALLENGE FOR THE LONG TERM FCST PERIOD IS DEALING WITH THE
CHCS OF RAIN THROUGH THE PERIOD. IT STILL APPEARS THAT WE WILL HAVE
A SOMEWHAT UNSETTLED WX PATTERN IN PLACE WITH THE JET NEARBY AND A
POTENTIALLY PROGRESSIVE FLOW IN PLACE.

THE SHORT WAVE ALOFT AND FRONTAL SYSTEM THAT WILL BE APPROACHING THE
AREA SUN NIGHT AND BRINGING THE RAIN THREAT TO THE AREA WILL CROSS
THE CWFA DURING THE DAY ON MON. IT APPEARS THE BEST CHC OF RAIN WILL
MOVE OUT EARLY MON AS THE MOISTURE/INSTABILITY AXIS WILL SLIP EAST
OF THE AREA WITH THE LLJ. A RESIDUAL CHC OF SHOWERS AND STORMS WILL
REMAIN ON MON UNTIL THE FRONT PASSES THROUGH.

WE HAVE PULLED OUT PCPN CHCS FOR MON NIGHT AND TUE. THE MODELS AGREE
THAT THERE WILL BE ENOUGH AMPLITUDE IN THE PATTERN TO ALLOW FOR THE
RIDGE TO HOLD ON OVER THE AREA FOR MON NIGHT AND TUE WHILE THE NEXT
SHORT WAVE POISED TO MOVE INTO THE AREA IS DIGGING TO OUR W/NW. THE
BETTER CHC OF RAIN WITH THE NEXT WAVE WILL BE AHEAD OF THE FRONT
MOVING IN TUE NIGHT AND WED. THE MODELS AGREE THAT UPPER TROUGHING
WILL HOLD IN ACROSS THE REGION ON THU AND ALLOW FOR A FEW RAIN
SHOWERS TO BE POSSIBLE.

A BIT OF UNCERTAINTY REMAINS REGARDING THE UPPER AIR PATTERN FOR THE
END OF NEXT WEEK. THE MODELS HAVE SHOWN VERY LITTLE IF ANY RUN TO
RUN CONSISTENCY REGARDING THE UPPER SYSTEM COMING IN THE SECOND HALF
OF NEXT WEEK. THERE IS A DECENT POTENTIAL THAT THE WED/THU SYSTEM
COULD CLOSE OFF SOMEWHERE. THE QUESTION IS WHETHER IT IS SOONER AND
OVER OUR AREA...OR LATER TO OUR SE AND WE WOULD DRY OUT AND WARM UP.
WE HAVE TRENDED THE FCST TOWARD THE ENSEMBLE SOLUTIONS OF THE GFS
AND ECMWF...WHERE THE LOW CLOSES OFF S/SE OF THE AREA AND WE BECOME
DRY AND MILD.

&&

.AVIATION...(133 PM EDT FRI SEP 16 2011)
VFR CONDITIONS ARE EXPECTED THROUGH THIS FORECAST PERIOD. MID CLOUDS
BASED AROUND 10-15K FEET ARE CURRENTLY SHROUDING ALL OF LOWER
MICHIGAN. THESE ARE ASSOCIATED WITH A WAVE MOVING SOUTH OF LOWER
MICHIGAN. THESE CLOUDS ARE EXPECTED TO REMAIN ACROSS THE AREA
THROUGH MOST OF TONIGHT BEFORE CLEARING OUT SAT MORNING. DRY AIR
BELOW THE CLOUD LAYER WILL KEEP CONDITIONS VFR WITH ONLY A LOW CHC
OF A SPRINKLE ALONG I-94 AT WORST. WINDS WILL GENERALLY BE E-SE THIS
AFTERNOON UNDER 10 KNOTS. KMKG MAY SEE A LAKE BREEZE COMPONENT KICK
IN A BIT FOR A FEW HOURS THIS AFTERNOON. ALL WINDS WILL BECOME E
TONIGHT AND REMAIN THROUGH SAT MORNING.

&&

.MARINE...(336 PM EDT FRI SEP 16 2011)
WINDS AND WAVES WILL BE LIGHT UNTIL HIGH PRESSURE MOVES EAST LATE IN
THE WEEKEND AND SOUTH WINDS WILL INCREASED TO 20 KNOTS. FAIR WEATHER
IS EXPECTED UNTIL SUNDAY NIGHT WHEN SOME RAIN AND ISOLATED
THUNDERSTORMS WILL BE MOVING IN.

&&

.HYDROLOGY...(336 PM EDT FRI SEP 16 2011)
NEXT CHANCE FOR RAIN WILL BE SUNDAY NIGHT BUT NO WIDESPREAD HEAVY
RAIN IS EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY THROUGH 9 AM FOR NORTHERN TWO ROWS OF COUNTIES
PLUS MONTCALM AND GRATIOT COUNTIES.
LM...NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO
LONG TERM:    NJJ
AVIATION:     NJJ
MARINE:       OSTUNO
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Sep 16, 10:08 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EDT FRI SEP 16 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1008 AM EDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS EAST OF ROUTE 131 AND NORTH OF INTERSTATE 96 WILL SEE FROST
ONCE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEKEND.

LMZ844>849-170830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1008 AM EDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING AND AGAIN ON WEDNESDAY.

WDM OSTUNO

Nearby

Frost Advisories in Michigan, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.